Study Assesses Blood Thinner Use After Gastrointestinal Bleeding
Resuming warfarin after a few days is best, researchers conclude
MONDAY, Sept. 17 (HealthDay News) -- New research suggests that people who stop taking the blood thinner warfarin (Coumadin) because of gastrointestinal bleeding raise their risk of blood clots and death if they stay off the drug.
The study, published online Sept. 17 in the Archives of Internal Medicine, is limited because it looks only at what happened to patients over a 90-day period after suffering from gastrointestinal bleeding. But the findings do point to the risk of staying off the blood thinner for a long period, said Dr. Amir Jaffer, professor of medicine and division chief for hospital medicine at the University of Miami and co-author of a commentary accompanying the study.
In general, Jaffer said, he recommends that patients who suffer from bleeding in the gastrointestinal tract stop taking the blood thinner for about four days unless a significant reason exists to avoid the drug for the long term. "That number [of days] will vary depending on the severity of the bleeding," he said, adding that physicians should provide the proper guidance.
The blood thinner is prescribed to prevent conditions such as stroke and heart attack by making it harder for clots to form and block the blood stream. The medications, however, raise the risk of blood vessels rupturing. About 4.5 percent of patients treated with the blood thinner have an episode of gastrointestinal tract bleeding, according to the researchers.
The study authors reviewed medical records of nearly 450 Colorado patients who developed gastrointestinal bleeding while taking warfarin. The participants' average age was 72.
Close to 60 percent were taking warfarin again within two to nine days of bleeding. Over 90 days, about 12 percent of patients died. After researchers adjusted their statistics so they wouldn't be skewed by factors such as gender or age, they found that those who resumed taking warfarin were 31 percent less likely to die than those who didn't. Fewer than 6 percent of those who resumed warfarin died, compared to 20 percent of those who didn't.
Of the 260 patients who resumed taking warfarin, only one suffered from a stroke or major blood clot, compared to 5.5 percent of those who stayed off the drug.
In the commentary, Jaffer and his co-author said the findings might not apply to newer blood thinners, such as dabigatran and rivaroxaban, which could have a greater risk of gastrointestinal bleeding than warfarin over time.
For more about blood thinners, visit the U.S. National Library of Medicine.
SOURCES: Amir Jaffer, M.D., associate professor, medicine, and division chief, hospital medicine, University of Miami Miller School of Medicine; Sept. 17, 2012, Archives of Internal Medicine
Copyright © 2012 HealthDay. All rights reserved.